Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 88, NWS Mobile, AL

April 5, 1997Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 5, 1997, 12:15 PM CST for Wayne County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 1997, 12:15 PM CST (18:15 UTC)
Expired
Apr 5, 1997, 1:00 PM CST
In force
45 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wayne County, MS

The radar

The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 9:00 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 409 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
409 m²/s²
0-3 km storm-relative helicity
671 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WUUS1 KMOB 051816 RRA
SVRMOB
MSC153-051900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1215 PM CST SAT APR 5 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  100 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...WAYNE COUNTY
 
AT 1215 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM
MOVING INTO WAYNE COUNTY. THIS STORM WILL BE MOVING THROUGH WAYNESBORO
BY 1245 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:12 AM CST, 9 hours 3 minutes earlier.

Area forecast discussion, Apr 5, 3:12 AM CST, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 AM CST SAT APR 5 1997

MODELS SIMILAR IN MOVG UPPER LOW CURRENTLY JUST EAST OF THE ROCKY
MOUNTAINS TO THE NORTHEAST THROUGH FCST PERIOD. AT THE SFC...COLD
FRONT ACROSS PLAINS STATES PROGGED TO MOVE EAST ACROSS THE FCST AREA
OVER THE WEEKEND. THIS FRONT SHOULD WEAKEN AS IT MOVES ACROSS THE
AREA. IN ADVANCE OF THIS SYSTEM...STRONG SOUTHERLY WINDFLOW ADVECTING
GULF MOISTURE INTO THE REGION...WITH DEWPOINTS OVER THE AREA MAINLY
IN THE MIDDLE 60S. MODELS INDICATING ATMOSPHERE OVER FCST AREA
BECOMING MODERATELY UNSTABLE BY THIS AFTERNOON...WITH LI'S OF -2 OVER
MOST OF THE AREA...LI'S -4 JUST WEST OF THE AREA. SOMEWHAT FAVORABLE
VERTICAL WINDSHEAR OVER THE AREA TODAY BUT STRONGEST SHEARS NOTED
JUST WEST OF THE FCST AREA. MODELS INDICATE SQUALL LINE ASSOCIATED
WITH STORM SYSTEM TO MOVE ACROSS FCST AREA THIS AFTERNOON AND EARLY
EVENING....THIS CORRESPONDS TO MAXIMUM UVV'S OVER AREA. APPEARS ANY
SVR THREAT OVER COASTAL AREAS WILL BE LATE MORNING/EARLY AFTERNOON.
SVR THREAT WILL DIMINISH OVER THIS AREA BY EVENING AS STRONGEST
DYNAMICS LIFT NORTH OF THE AREA. FRONT PROGGED TO MOVE ACROSS FCST
AREA TONIGHT AND DURING THE DAY ON SUNDAY...AND SHOULD BE EAST OF THE
AREA BY AROUND 00Z MON. THINGS BEGIN TO DRY OUT LATE IN THE PERIOD.

MARINE WINDS WILL REMAIN IN THE 20-30 KNOT RANGE WITH SEAS UP TO 7 FT
TODAY AS TIGHT PRESSURE GRADIENT CONTINUES IN ADVANCE OF THE STORM
SYSTEMt. WINDS AND SEAS WILL BEGIN A GRADUAL DECREASE LATE TONIGHT AS
DYNAMICS ASSOCIATED WITH WEAKENING SYSTEM MOVE NORTH OF THE MARINE
AREA.

MOB 77/62/78/57 6321     PNS 76/67/79/60 5332
DTS 75/65/76/62 5332     EVR 79/61/79/55 5432 12

In the hours before

Special weather statement, Apr 5, 11:00 AM CST, 1 hour 15 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-060600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST SAT APR 5 1997

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN GULF
STATES...

A PRE-FRONTAL SQUALL LINE OVER SOUTH MISSISSIPPI WILL CONTINUE TO
SPREAD TO THE EAST THROUGH SOUTHEAST MISSISSIPPI...MOVING INTO
SOUTHWEST ALABAMA AND NORTHWEST FLORIDA DURING THE AFTERNOON
EXTENDING INTO THE EVENING.

A VIGOROUS STORM SYSTEM OVER THE NATIONS MID SECTION IS PULLING A
WARM...MOIST...TROPICAL...UNSTABLE AIRMASS NORTHWARD ACROSS THE
REGION. THIS SYSTEM...IN COMBINATION WITH A PERSISTENT RIDGE OF HIGH
PRESSURE ACROSS THE EASTERN STATES...IS PROVIDING FOR BLUSTERY WINDS
FROM THE GROUND EXTENDING TO 7000 FEET HIGH IN THE ATMOSPHERE.
MORNING UPPER AIR SOUNDINGS AND WIND PROFILE DATA OFF THE WSR-88D
INDICATE FAVORABLE WIND DIRECTION CHANGE WITH HEIGHT AND ADEQUATE
ENERGY FOR DEEP AND PERSISTENT ROTATING THUNDERSTORM UPDRAFTS DURING
THE DAY.  WITH BETTER INSTABILITY DURING THE AFTERNOON HOURS...STORMS
THAT MOVE THROUGH THE REGION COULD BE SEVERE WITH THE POSSIBILITY OF
DAMAGING STRAIGHT LINE WINDS...TORNADOES AND HAIL.

AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED THE NORTHERN
GULF STATES IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS.

BY EVENING...BETTER DYNAMICS FOR SEVERE STORMS WILL SHIFT FURTHER
NORTH AND EAST...OUT OF THE AREA SO A DECREASE IN THE SEVERE THREAT
WILL BE EXPECTED THEN...ALTHOUGH STORMINESS MAY LINGER WELL INTO THE
EVENING.

ACTIVATION OF SEVERE STORM SPOTTER NETWORKS AND EMERGENCY MANAGEMENT
PERSONNEL IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA WILL BE
REQUIRED THROUGH THE AFTERNOON AND POSSIBLY FOR NORTHWEST FLORIDA BY
MID AFTERNOON.
Special weather statement, Apr 5, 11:04 AM CST, 1 hour 11 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-060600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST SAT APR 5 1997

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN GULF
STATES...

A PRE-FRONTAL SQUALL LINE OVER SOUTH MISSISSIPPI WILL CONTINUE TO
SPREAD TO THE EAST THROUGH SOUTHEAST MISSISSIPPI...MOVING INTO
SOUTHWEST ALABAMA AND NORTHWEST FLORIDA DURING THE AFTERNOON
EXTENDING INTO THE EVENING.

A VIGOROUS STORM SYSTEM OVER THE NATIONS MID SECTION IS PULLING A
WARM...MOIST...TROPICAL...UNSTABLE AIRMASS NORTHWARD ACROSS THE
REGION. THIS SYSTEM...IN COMBINATION WITH A PERSISTENT RIDGE OF HIGH
PRESSURE ACROSS THE EASTERN STATES...IS PROVIDING FOR BLUSTERY WINDS
FROM THE GROUND EXTENDING TO 7000 FEET HIGH IN THE ATMOSPHERE.
MORNING UPPER AIR SOUNDINGS AND WIND PROFILE DATA OFF THE WSR-88D
INDICATE FAVORABLE WIND DIRECTION CHANGE WITH HEIGHT AND ADEQUATE
ENERGY FOR DEEP AND PERSISTENT ROTATING THUNDERSTORM UPDRAFTS DURING
THE DAY.  WITH BETTER INSTABILITY DURING THE AFTERNOON HOURS...STORMS
THAT MOVE THROUGH THE REGION COULD BE SEVERE WITH THE POSSIBILITY OF
DAMAGING STRAIGHT LINE WINDS...TORNADOES AND HAIL.

AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED THE NORTHERN
GULF STATES IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS.

BY EVENING...BETTER DYNAMICS FOR SEVERE STORMS WILL SHIFT FURTHER
NORTH AND EAST...OUT OF THE AREA SO A DECREASE IN THE SEVERE THREAT
WILL BE EXPECTED THEN...ALTHOUGH STORMINESS MAY LINGER WELL INTO THE
EVENING.

ACTIVATION OF SEVERE STORM SPOTTER NETWORKS AND EMERGENCY MANAGEMENT
PERSONNEL IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA WILL BE
REQUIRED THROUGH THE AFTERNOON AND POSSIBLY FOR NORTHWEST FLORIDA BY
MID AFTERNOON.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 11:53 AM CSTSevere Thunderstorm WarningMOBStone67 min
Apr 5, 11:56 AM CSTSevere Thunderstorm WarningMOBPerry64 min
Apr 5, 12:25 PM CSTSevere Thunderstorm WarningMOBGreene65 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.